MED Error Examples (Specific to Group Homes)

  1. 0
    Hello,

    I am an RN trainer for an agency that provides group homes for people who have disabilities. Nurses there, do not administer medications but delegate that task to the staff or as we call them residential counselors. There have been many errors occurring with medication administration. I will be holding additional classes for those people who have had med errors. The class is specific to med errors and the consequences of them. Does anyone have any med error stories that I may share so that the staff will realize the seriousness of med error mistakes. I am only looking for general info, no names no personal information, just examples of errors. I do not need any other info as that would violate HIPPA.
  2. 13 Comments so far...

  3. 0
    Metoprolol Tartrate 50 mg give instead of Metoprolol Succinate.

    Flonase nasal spray--ordered 1 spray to each nostril daily, but 2 sprays given.

    KCl 20 meq tablet crushed for a patient who couldn't swallow his meds whole.

    Dilantin ER given when it was plain Dilantin ordered.

    Cipro and MVI given together instead of spaced apart.

    Tylenol 2 500 mg tabs given instead of 2 325 tabs.

    These were just a few I could think of right now. Hope it helps a bit!
  4. 0
    She probably needs the outcomes of these mistakes...
  5. 0
    A few years after becoming a CNA..I got hired at a local assisted living to pass meds and supervise(I did have one previous med tech position at another facility) upon training, the med tech taught me that she pulls her insulins up and puts back in package and labeled with residents names. Well when I was on my own, I did the same thing with the insulin. I had 21units and 6 units of lantus at bedtime and gave the resident who was supposed to get the 6 units, 21 units. My DON came in and took the poor lil lady to the hospital for observation. I felt horrible..I had to be remediated and I felt humiliated.
  6. 0
    I just commited a med error similar to one above. I mean similar in regards to the insulin. I am an LPN and work per diem for patient on insulin. I was horrified to discover that I gave pt. 45 units of Novolg. It should have been Lantus. I discovered as I went to put vial back in medicine box.

    I have been sick about it all day. How simply careless of me. I know that I was extremely tired this morning. I did not get a good nights sleep, as I was having a hard time falling asleep, last night. What is so embarrasing is that I only had the one patient, and I was so careless. I pride myself on being so cautious with doing my checks. I remember focusing on the date, to see if it was still good. And, was careless with checking the right insulin.

    I am just grateful that I realized it before it was too late. We hurry and pumped him with some orange juice, and banana. Called the dr. and took him to ER.

    I have been really down on myself all day for being so careless and making a major med error!!
  7. 1
    Part of what makes a med tech be able to do this in a group home, at least in my state, is that the techs SUPERVISE the RESIDENTS taking THEIR OWN MEDS. Usually from a prepoured medication box that an RN pre pours. So the best advice I could give is to be sure that the resident is pulling from the correct box, I am assuming that as the RN you are double checking your pre-pours, and that the med tech is aware of what each of the pills are by sight. And be mindful, careful, and slowly review the meds.
    It doesn't matter that the resident has been "on the med for years" it is easy to take a double dose of anything, and the last thing you want is for a resident's blood pressure to bottom out and the fall, too much coumadin, or not enough (in the case of missed doses) and the resident goes back into a-fib. The med techs need to be more mindful as an RN you trust that they are supervising and not just watching with disinterest.
    As a complete aside, it is dangerous practice if that many errors are occuring. (Not to mention as you delegate this task to UAP's, your license is in the balance). To find out from the techs themselves what it is that they believe to be any issues could be helpful. To make index cards on a loop in each resident's room with the picture of the drug and the dose could be a visual reminder. Another thought is part of the resident's educational activity is that they know their own medications, and be a part of your pre-pour.
    JustBeachyNurse likes this.
  8. 0
    Quote from iwanna
    I just commited a med error similar to one above. I mean similar in regards to the insulin. I am an LPN and work per diem for patient on insulin. I was horrified to discover that I gave pt. 45 units of Novolg. It should have been Lantus. I discovered as I went to put vial back in medicine box.

    I have been sick about it all day. How simply careless of me. I know that I was extremely tired this morning. I did not get a good nights sleep, as I was having a hard time falling asleep, last night. What is so embarrasing is that I only had the one patient, and I was so careless. I pride myself on being so cautious with doing my checks. I remember focusing on the date, to see if it was still good. And, was careless with checking the right insulin.

    I am just grateful that I realized it before it was too late. We hurry and pumped him with some orange juice, and banana. Called the dr. and took him to ER.

    I have been really down on myself all day for being so careless and making a major med error!!
    YIKES!! And that is why it is best practice to have another nurse double check your dose. And I am not entirely sure I would have techs drawing up insulin--but perhaps pre-draw up and have it double checked for the resident to self administer with the tech's observation.
  9. 1
    jadelpn,

    I agree 100%! I thought of that when I was going over it in my head. I have always been so careful with my checks. Today, I was careless! That is going to be in my plan of action for correction. There is no other nurse to verify, but there is a residential worker that can verify that I am giving insulin that is stated on the MAR! I worked at a facility where insulin needed to be verified by another nurse.

    The other workers were trying to comfort me in telling me that mistakes happen. Yes, but this was way too dangerous!!! It is going to take me a long time to get over this error! I just thank God that I realized what I had done before it was too late.
    jadelpn likes this.
  10. 0
    And iwanna, no one is perfect, and mistakes happen. Sounds like you have a plan in place to try and be sure it doesn't happen again, and that is all we can do!!
  11. 0
    Unfortunately in my state an RN does not have to be present but for only 8 hrs per week at assisted livings...Med techs (CNA who have passed state test to pass meds) practically run these facilities.


Top